It is only human to be concerned about the side effects of irradiation, especially as there are so many misconceptions about irradiation.
However, if you understand what may or may not happen, you can avoid unnecessary anxiety and fear.
The aim of the following information is to give you peace of mind.
Some medication may cause nausea and vomiting, the severity of which varies from one person to another. Anti-emetic medication is always given together with chemotherapy. There are also a variety of tablets, injections and suppositories that can be used to combat nausea. Please ask the nursing staff to arrange a prescription for you and use this medication regularly.
Diet also plays a role, and the following is recommended:
Take anti-emetics regularly while you are receiving chemotherapy, and for a few days afterwards.
Report irritation of the bladder to the oncologist so that, if any infection is present, it can be treated. Remember to increase your fluid intake.
Some of the medication may cause discolouration of your urine. It is recommended that you increase your fluid intake so that the kidneys are flushed through properly.
Diarrhoea: If you have three or four loose stools a day, you should drink clear fluids (soup, soft drinks, tea and ± two litres of water per day). Also consult your general practitioner or oncologist immediately.
You must prevent your body from dehydrating.
Eat a lot of bananas, carrots (cooked), grated apple (without the skin) and maizena porridge. If you want more information, please talk to the nursing staff or dietician to assist you with this.
Constipation: You could become constipated as a result of the chemotherapy. Drink a lot of fluids and follow a balanced diet rich in fibre. It is important that you take all types of fibre, so ask the dietician to advise you. Laxatives may be taken, but you must first obtain the oncologist's permission for their use.
You could try the following remedy for constipation (it is not habit-forming): One sachet of Duphalac dry = ½ teaspoon of Epsom salts, dissolved in a glass of water. You may request a prescription for this.
Some of the drugs will cause your hair to fall out, but it will grow back after the treatment has been stopped or completed.
In some cases a scalp-cooling device (ice bonnet) is used to limit hair loss as far as possible. For a small donation you could also obtain a wig from your nearest branch of the Cancer Association.
If you develop sores in your mouth or throat, you must report this immediately. If necessary, your oncologist can prescribe medication for you. You can also do the following to provide relief:
Certain vitamins provide relief for sores in the mouth. Consult our dietician for more information.
If you can no longer eat, or have difficulty in swallowing, you must contact the dietician immediately so that a nutritional supplement can be prescribed.
The bone marrow forms new blood cells in the body.
Each of the different types of blood cells plays an important role, namely:
Because bone marrow cells grow more rapidly, they also absorb more of the chemotherapy; therefore it is necessary that a blood count be taken before each treatment. If the white blood cell count is too low, you will be very susceptible to infections. It is therefore advisable that you avoid, as far as possible, people who are suffering from colds or other infections. If you experience fever or cold fever, you must contact your general practitioner or oncologist immediately.
It could happen that your treatment is postponed or that the dose is decreased because your blood count is low. This only shows that your body is not yet ready to withstand the next chemotherapy session, and does not influence the effect of the treatment on the disease.